Vaping’s rise to popularity has not been without it’s challenges, and one of the biggest faced by the industry was an outbreak of lung illness in America which sparked media campaigns around the world.
Dubbed ‘EVALI’ (E-cigarette or Vaping Associated Lung Injury) in 2019, while vaping devices were at play, ultimately it was found that the majority of cases of lung damage or illness were in fact caused by consumers cracking open pods and refilling them with illegal substances such as THC and Vitamin E Acetate.
Despite vaping being publicly cleared of specific wrongdoing, the stigma has remained for many people, which is why today we will take a look into pneumonitis and vaping, within the context of the UK’s vaping community. How much damage can vaping cause, and how widespread have any issues been? We will explore these questions below.
What is Pneumonitis?
According to the NHS, Pneumonitis is inflammation of the lung tissue which can lead to:
- Shortness of breath
- Chest pain
- Nausea and vomiting
- Muscle aches
Like pneumonia, the inflammation is most commonly caused by an infection, brought on by external factors like smoking or, potentially, vaping.
In some cases, EVALI can be fatal. If you experience any of these symptoms after vaping or in general, it is important to seek medical attention immediately.
Can Vaping Cause Pneumonitis?
Since the MHRA began regulating vaping products to ensure public safety, they have operated a ‘carding’ system to help trac reports of vaping related illness – in an effort to better understand the real-world and longer-term impacts of using e-cigarettes. It has generally been reported by the UK Gov that the number of incidents has been far lower than initial expectations amidst the EVALI issues seen in the USA.
In the United Kingdom, there have been a small number of cases of pneumonitis (inflammation of the lungs) associated with vaping. In 2019, the UK Medicines and Healthcare products Regulatory Agency (MHRA) received one Yellow Card report of EVALI (E-cigarette or Vaping Associated Lung Injury) in the UK.
The MHRA is still investigating the link between vaping and pneumonitis. However, they have advised people to stop vaping if they experience any of the symptoms of EVALI.
The MHRA is still investigating the causes of EVALI, but it is believed that vitamin E acetate, a compound found in some THC (tetrahydrocannabinol) vaping products, may be a contributing factor. Vitamin E acetate is not an approved ingredient in e-liquids under the UK’s Tobacco & Related Products Regulation (TRPR).
The MHRA is advising people to avoid vaping products that contain THC, and to only use e-liquids that have been approved by the MHRA or another reputable regulatory body. If you are a smoker who is considering vaping as a way to quit smoking, it is important to talk to your doctor first.
Even when using approved vaping products, it is important to check with your doctor if you feel you may have a conflicting health condition. There have been a small number of reports of vaping related issues caused by an allergic reaction to one or more of the ingredients in an e-liquid, which can trigger pneumonitis symptoms.
As with other medical questions associated with vaping, we still require a great deal more long-term data before we can draw accurate conclusions about it’s health impact, although it’s relative 95% less harmful than cigarettes status gives us some assurance, there is no substitute for speaking with a medical professional if you have any concerns.
Bard.google.com (asked: Pneumonitis and vaping UK)